Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Charleston, WV

May 27, 2009Boone County, Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 27, 2009, 6:24 PM EDT for Boone County, Kanawha County, West Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 6:24 PM EDT (22:24 UTC)
Expired
May 27, 2009, 8:15 PM EDT
In force
111 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boone County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS71 KRLX 272300
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT WED MAY 27 2009

WVC005-039-280015-
/O.CON.KRLX.FF.W.0002.000000T0000Z-090528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-BOONE WV-
600 PM EDT WED MAY 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR BOONE
AND KANAWHA COUNTIES...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
CHARLESTON...SISSONVILLE...PRATT...PINCH...MARMET...GLASGOW...
ELKVIEW...EAST BANK...DUNBAR...COAL FORK...CLENDENIN...CHESAPEAKE...
CHARLESTON...CEDAR GROVE AND BELLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA...IN ADDITION TO ONE TO ONE AND A HALF INCHES ALREADY 
HAVING OCCURRED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3786 8172 3789 8176 3794 8179 3795 8186
      3797 8190 3859 8167 3856 8162 3861 8152
      3855 8148 3854 8129 3852 8126 3853 8121
      3847 8128 3836 8126 3810 8142

$$

12
2 follow-up statements
000 
WGUS51 KRLX 272224
FFWRLX
WVC005-039-280015-
/O.NEW.KRLX.FF.W.0002.090527T2224Z-090528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...
  KANAWHA COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF CHARLESTON...

* UNTIL 815 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  CHARLESTON...SISSONVILLE...PRATT...PINCH...MARMET...GLASGOW...
  ELKVIEW...EAST BANK...DUNBAR...COAL FORK...CLENDENIN...
  CHESAPEAKE...CEDAR GROVE AND BELLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG THUNDERSTORMS WITH HEAVY RAIN WILL TRAIN NORTH ACROSS BOONE 
AND KANAWHA COUNTIES...PASSING OVER THE SAME AREAS...AND PRODUCING 
RAINFALL AMOUNTS FROM 2 TO 3 INCHES THROUGH 7 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS.  TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHARLESTON.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3786 8172 3789 8176 3794 8179 3795 8186
      3797 8190 3859 8167 3856 8162 3861 8152
      3855 8148 3854 8129 3852 8126 3853 8121
      3847 8128 3836 8126 3810 8142

$$

08
000 
WGUS71 KRLX 280016
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
816 PM EDT WED MAY 27 2009

WVC005-039-280025-
/O.EXP.KRLX.FF.W.0002.000000T0000Z-090528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-BOONE WV-
816 PM EDT WED MAY 27 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR BOONE AND KANAWHA
COUNTIES...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND 
CREEKS HAVE BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT.

OCCASIONAL LIGHT TO MODERATE RAIN CAN BE EXPECTED THE NEXT HOUR OR 
SO...BUT NO HIGH WATER IS ANTICIPATED.

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3786 8172 3789 8176 3794 8179 3795 8186
      3797 8190 3859 8167 3856 8162 3861 8152
      3855 8148 3854 8129 3852 8126 3853 8121
      3847 8128 3836 8126 3810 8142

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:13 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 27, 3:13 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
313 PM EDT WED MAY 27 2009

.SYNOPSIS...
MOIST MUGGY AIR REMAINS HERE. LOCAL DOWNPOURS STILL POSSIBLE...INTO
THURSDAY NIGHT. COLD FRONT PUSHES THROUGH LATE THURSDAY NIGHT INTO
FRIDAY MORNING. DRIER AIR IN ITS WAKE.

&&

.NEAR TERM /THROUGH THURSDAY/...
THE STEERING FLOW HAS INCREASED TO 15 TO 20 KNOTS...COMPARED TO THE
10 KNOTS OF MONDAY AND TUESDAY. SURFACE DEW POINT ARE SPIKING UP
NEAR 70 DEGS IN WAKE OF SOME SHOWERS. THINKING PW SHOULD MAX OUT
AROUND 1.8 INCHES LATE TONIGHT AND THURSDAY MORNING. SO FELT A
PROLONG FLASH FLOOD WATCH FOR THE POSSIBILITY OF ISOLATED FLASH
FLOODING WAS THE BEST PATH...TO ALERT CITIZENS THAT LIVE ALONG FLOOD
PRONE SMALL STREAMS TO HEIGHTEN THEIR AWARENESS. THOUGHT RAIN
AMOUNTS OF 2 TO 3 INCHES NEEDED TO CAUSE SIGNIFICANT STREAM
PROBLEMS.  OF COURSE...A QUICK 1 TO 2 INCHES OF RAIN WOULD STILL
CAUSE THE NUISANCE FLOODING OF STREETS AND POOR DRAINAGE AREAS.

THE ONE VORT MAX AXIS AFFECTING US AT 18Z LIFTING THRU N CNTRL WV
BEFORE DARK.  THINKING ANOTHER VORT MAX AXIS IN CNTRL KY MAY REACH
ERN KY BY 03Z...SO FIGURING ON SOME SHOWERS AND THUNDERSTORMS
SURVIVING INTO THE LATE NIGHT.  POPS DROP INTO THE 30 TO 40 PERCENT
RANGE FOR LATE TONIGHT...BUT DID NOT REMOVE THEM COMPLETELY.

WAS A BIT SLOWER ON THURSDAY...WITH THE HIGHER POPS MOVING WEST OT
EAST.

NO BIG CHANGES WITH TEMPS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THURSDAY
NIGHT AS THE COLD FRONT CONTINUES TO MOVE THROUGH THE FORECAST AREA.
ALTHOUGH THE PRECIPITATION WILL GRADUALLY BE TAPERING OFF BY FRIDAY
MORNING...LOCALLY HEAVY DOWNPOURS WILL STILL BE POSSIBLE THURSDAY
NIGHT FROM ANY REMAINING SHOWERS AND THUNDERSTORMS. MUCH OF THE
REGION WILL GRADUALLY DRY OUT BY LATE FRIDAY MORNING BEHIND THE
FRONT AS DRIER AIR WORKS ITS WAY INTO THE REGION. HOWEVER...SHOWERS
WILL CONTINUE TO LINGER THROUGH FRIDAY EVENING...MAINLY OVER THE
HIGHER TERRAIN IN THE NW FLOW.

THE THREAT FOR SHOWERS AND THUNDERSTORMS RETURNS TO THE AREA ONCE
AGAIN ON SATURDAY...AS A SERIES OF SHORTWAVES IN ASSOCIATION WITH A
LOW OVER THE GREAT LAKES MOVE THROUGH THE REGION. MODELS DIFFER WITH
THE TIMING OF THESE DISTURBANCES...BUT GENERAL CONSENSUS IS THAT
PRECIPITATION WILL RETURN TO THE REGION BY EARLY AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHWEST FOR
SUNDAY...PROVIDING A BRIEF BREAK IN THE PRECIPITATION...AS THE LOW
PRESSURE CENTER MOVES OFF TO THE NE OVER NEW ENGLAND. THE THREAT FOR
SHOWERS AND THUNDERSTORMS RETURNS TO THE FORECAST AREA BY EARLY NEXT
WEEK AS YET ANOTHER COLD FRONT APPROACHES THE REGION FROM THE NORTH.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...
MOIST AND UNSTABLE ATMOSPHERE CONTINUES...WITH SHOWERS AND
THUNDERSTORMS...MOSTLY THROUGH 04Z...THEN REFORMING AFTER 15Z
THURSDAY. HOWEVER...STILL A CHANCE OF SHOWERS OR THUNDERSTORMS IN
LATE NIGHT MUGGY AIR.  SOME IN SHORT LINES.

CEILINGS MOSTLY 2 TO 4 THSD FT BKN DURING THE DAYLIGHT HOURS...THEN
4 TO 8 THSD FT BKN OVERNIGHT...EXCEPT SOME 1 TO 2 THSD FT BKN
FORMING 06Z TO 12Z OVER THE MOUNTAINS INCLUDING THE BKW VCNTY.

VSBY BRIEFLY AOB 3 MILES IN CONVECTION...3 TO 5 MILES 08Z TO 12Z IN
HAZE AND FOG.

AVIATION OUTLOOK /BEYOND 18Z THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING...THEN LINGERING SHOWERS FRIDAY MORNING.

&&

.HYDROLOGY...
POSTED A FLASH FLOOD WATCH FOR THE POSSIBILITY OF DOWNPOURS ENOUGH
TO CAUSE SMALL STREAM FLOODING.  SEE CRWFFARLX.  THE WATCH WAS
POSTED THROUGH THURSDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR OHZ066-067-
     075-076-083>087.
KY...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR KYZ101>103-
     105.
VA...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR VAZ003-004.

&&

SYNOPSIS...KTB/SL
NEAR TERM...KTB
SHORT TERM...SL
LONG TERM...SL
AVIATION...KTB
HYDROLOGY...KTB
Hazardous weather outlook, May 27, 3:05 PM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT WED MAY 27 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
305 PM EDT WED MAY 27 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, May 27, 3:08 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT WED MAY 27 2009

WVZ010-011-017-019-020-272015-
DODDRIDGE-PLEASANTS-RITCHIE-TYLER-WIRT-
308 PM EDT WED MAY 27 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
WIRT...NORTHWESTERN DODDRIDGE...PLEASANTS...RITCHIE AND TYLER
COUNTIES...

AT 303 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A A LINE OF STRONG THUNDERSTORMS LOCATED NEAR MACFARLAN...MOVING
NORTHEAST AT 15 MPH.

THESE STORMS WILL MOVE SLOWLY...AND COULD PRODUCE 1 TO 2 INCHES OF
RAINFALL PER HOUR...NEAR SMITHVILLE...NUTTER FARM...CAIRO...NORTH
BEND STATE PARK AROUND...NORTH BEND STATE PARK...AND HARRISVILLE
UNTIL 415 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, May 27, 4:17 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT WED MAY 27 2009

WVZ015-016-272130-
KANAWHA-ROANE-
417 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KANAWHA AND ROANE
COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR SISSONVILLE...MOVING NORTHEAST AT
5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

SOME OF THE STREAMS AFFECTED ARE HICUMBOTTOM RUN...GREEN CREEK...
POCATALICO RIVER...SPRING CREEK...AND RACCOON CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, May 27, 4:30 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT WED MAY 27 2009

WVZ032-040-272100-
BARBOUR-TAYLOR-
430 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARBOUR AND TAYLOR
COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR MOATSVILLE...MOVING NORTHEAST AT
15 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR KNOTTSVILLE AROUND 445 PM AND THORNTON AROUND
450 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS INCLUDING MICHELL RUN...HACKERS CREEK...AND
LAUREL CREEK IN BARBOUR COUNTY. PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS IS ALSO POSSIBLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14
Special weather statement, May 27, 5:00 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT WED MAY 27 2009

WVZ015-026-272300-
BOONE-KANAWHA-
500 PM EDT WED MAY 27 2009

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BOONE AND KANAWHA
COUNTIES UNTIL 7 PM...

AT 554 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORM LOCATED NEAR SETH...MOVING
NORTHEAST AT 15 MPH.

THESE STORMS WILL PRODUCE SMALL HAIL...VERY HEAVY RAIN AND FREQUENT
LIGHTNING. IN ADDITION...PONDING OF WATER ON ROADS WILL QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL AFFECT ALUM CREEK...ESKDALE...DAWES...CHESAPEAKE
...MARMET...AND SOUTH CHARLESTON THROUGH 7 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, May 27, 5:28 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT WED MAY 27 2009

WVZ039-040-047-272230-
BARBOUR-RANDOLPH-UPSHUR-
528 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL UPSHUR...EASTERN
BARBOUR AND NORTH CENTRAL RANDOLPH COUNTIES...

AT 523 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR COALTON...MOVING NORTHEAST AT 10
MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ELLAMORE...AND BEVERLY AROUND 535 PM...
BEVERLY AROUND 540 PM...COALTON AROUND 545 PM...ELKINS AROUND 605
PM...JUNIOR...AND AUDRA STATE PARK AROUND 610 PM AND BELINGTON AROUND
625 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...INCLUDING GOWER RUN...AZZENS RUN...AND
THE TYGART VALLEY RIVER. PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS WILL ALSO OCCUR.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

14
Special weather statement, May 27, 5:43 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT WED MAY 27 2009

OHZ066-272300-
PERRY-
543 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 538 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LAURELVILLE...MOVING NORTHEAST AT
20 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL AND VERY HEAVY RAIN.

THIS STORM WILL AFFECT NEW STRAITSVILLE...SHAWNEE...JUNCTION CITY
...CORNING...NEW LEXINGTON AND SOMERSET THROUGH 655 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:45 PM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more38 hr

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.